Skip to content
Severe Chronic Leg Cramps (In a Well Hydrated Woman)
avatar
blovely0521 posted:
Hi,
I am posting this on behalf of my mother. She is 50 years old and in normally extremely good health, she works out daily, eats well and regularly and also drinks fluids throughout the day.
For the past several months she has been getting cramps in her legs in the night, bad enough that they wake her up and she has to get up and put pressure on the leg to work out the cramp. Lately they have gotten much worse, they are more like mescle spasms in that the calf muscle seems to go completely rigid and she is unable to work out the cramp easily.
The other day she got a really bad cramp that went all the way from the bottom of the foot all the way up to her backside, she stood up to try to work out the cramp and passed out, fortunately she was near her bed and fell on the bed. When she "Came to" she stood back up (slowly) and then passed out again. The second time she was unresponsive for several minutes. I called 911 and she was taken to the hospital. The doctor there put her on some fluids, Lactated something (sorry I don't recall what the second word was) the doctor gave her a mild muscle relaxer for that night, saying that it would "reset the muscles" he told her to return if the cramps continued.
She has still been having the cramps but refuses to go back to the hospital.
Tonight they are really bad again and I am extremely concerned. As I stated before she is in very good health, she takes vitamins every day (L-Lysine, Vitamin C, Gelatin, Super B-Complex, St. John's Wort, Biotin, Potassium Gluconate, and a Calcium/Magnesium/Zinc multi vitamin) she also takes an over the counter sleeping pill (doxylamine succinate) when she has trouble sleeping. I know she is also on a prescription medication for hormones (since she is going through the change)
I do not know what to do, and she doesn't want to return to the doctor because she thinks there is nothing he can really do.
If anyone out there has any educated guesses/ideas as to what could be causing this or, even better, what can be done about it I would welcome them with open arms.
Thank you for reading and for any thoughts you may have.
B
Reply
 
avatar
blovely0521 responded:
I neglected to mention that when she passed out she got extremely nauseated immediately before passing out and tonight this happened again... I am not sure if that has anything to do with it or not but thought I should include it as it could be part of a larger issue.

Thanks again for any input anyone can offer.
B
 
avatar
fcl replied to blovely0521's response:
Frankly, I think she should run her list of supplements past her doctor because there is a possibility of interaction and several of them may be at cause for her nausea (though that could well be caused by the pain) and the cramping.

What happened to her was the culmination of something that had been building up for a while. She really needs to find out the root cause and not just settle for the treatment of symptoms. The next time might be the last time ...

Just a couple of thoughts from a laywoman - why is she taking biotin when it is already included in her Super-B complex? Also, St John's wort is probably not a good idea with her HRT. It tends to cancel out the hormones in the contraceptive pill and the same hormones are used in HRT. Also, is she aware that potassium gluconate has a very long list of interactions with other substances and also a fairly long list of conditions that it should be avoided with? Over the counter supplements are seldom as innocent (nor as necessary) as many seem to think.

Frankly, she needs to have this looked into - for the sake of her health and for your peace of mind.
 
avatar
blovely0521 replied to fcl's response:
Hi there, FCL
Thank you for your response. I am not sure why she is taking the Biotin with the Super B complex. I mentioned to her yesterday that she may be over doing it with all the vitamins and supplements. She did finally agree to go to her doctor and has an appointment on Monday. I will mention your thoughts to her when I see her tomorrow for Easter.
I know that taking too many vitamins and such can be as bad as not taking enough. Hopefully her GP will be able to shed some more light on the subject. I am just afraid that I am going to lose her to something like this. It is obviously pretty serious.

Thank you again for your thoughts, and have a great easter weekend


Helpful Tips

irregular periods
am 21 yrs old & have had a fairly normal period since i was 10. i recently had a menstrual cycle for 9 days, while i also had a ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.